Iowa, 2005

Cold in Iowa, December 5 to 6, 2005

December 5 to 6, 2005 · NWS OAX · 3 events in 3 counties and zones

Wind chills dropped to 18 to 25 below zero this night as northwest winds of 10 to 20 mph combined with subzero temperatures. The extreme cold followed a small storm system that dropped a dusting to several inches of snow across the area on Monday the 5th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Wind chills dropped to 18 to 25 below zero this night as northwest winds of 10 to 20 mph combined with subzero temperatures. The extreme cold followed a small storm system that dropped a dusting to several inches of snow across the area on Monday the 5th. Behind the system, skies cleared and actual temperatures by Tuesday morning the 6th dropped to 5 below to 10 below over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 5, 9:53 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 5, 9:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CST MON DEC 5 2005

.UPDATE...

SIGNIFICANT COLD AIR MASS FILTERING SOUTHWARD INTO THE PLAINS
THIS EVENING. TEMPS ACROSS NRN NEB AND INTO THE DAKOTAS WERE
GENERALLY SUB ZERO WITH WIND CHILL READINGS MOSTLY IN THE 15 TO 25
BELOW ZERO RANGE. MEANWHILE...IMPRESSIVE 3HR MSLP CHANGES OF 5-7MB
WAS ACCOMPANYING A SURFACE LOW CENTERED OVER SOUTHEAST NEB. STRONG
NORTHWEST WINDS GENERALLY GUSTING T0 AROUND 20 MPH EXTENDED FROM
NORTHEAST NEB INTO NORTH CENTRAL AND NORTHEAST KANSAS. AS THE
COLDER AIR MASS CONTINUES TO FILTER IN...WIND CHILL INDICES WILL
ALSO DROP. WITH THAT...THE ADV APPEARS TO BE ON TRACK FOR THE NRN
CWA OVERNIGHT. FOR NOW THINK RECORD LOWS AT OMA/LNK/OFK WILL BE
SAFE...BUT MAY BE CLOSE AT LNK. NOT MUCH TEMP RECOVERY INTO
TUESDAY WITH COLD AIR MASS IN PLACE AND SNOW COVER.

OTHERWISE...88D TRENDS SUGGEST AREA OF LIGHT SNOW MAINLY OVER SW
IA IS SLOWLY DIMINISHING AS STRONG UPPER LEVEL VORT MAX/ASSOCIATED
DYNAMICS PUSHES EASTWARD. ANTICIPATE SNOW ACTIVITY WILL TAPER OFF
TO FLURRIES TOWARD MIDNIGHT. AS OF NOW...IT APPEARS THAT SNOW
ACCUMULATIONS SO FAR HAVE BEEN 1-2 INCHES IN EAST CENTRAL NEB...AND
AROUND 2 INCHES IN SOUTHWEST IOWA.

DEE

&&

.PREV DISCUSSION... (ISSUED 216 PM CST MON DEC 5 2005)

DISCUSSION...
SHORT TERM CONCERN WILL DEAL WITH FAST MOVING LOW OVER NORTH
CENTRAL NEBRASKA AT 19Z AND ITS ASSOCIATED WINDS AND SNOW. WINDS
GUSTING TO AROUND 50 MPH OVER PARTS OF WESTERN NEBRASKA EARLY THIS
AFTERNOON WITH 18Z RUC TRACKING LOW INTO SOUTHEAST NEBRASKA BY 00Z
AND INTO NWRN MISSOURI BY 06Z...A BIT SLOWER THAN EARLIER RUNS
WERE INDICATING. GUSTY WINDS LIKELY DURING THE EVENING OVER THE
AREA BUT NOT AS STRONG AS CURRENTLY IN PROGRESS TO OUR WEST.
HOWEVER THE COMBINATION OF VERY COLD TEMPERATURES AND WIND WILL
LIKELY RESULT IN WIND CHILL READINGS MEETING ADVISORY CRITERIA
ACROSS MAINLY THE NORTH HALF OF THE CWA LATER TONIGHT INTO TUESDAY
MORNING AND WILL ISSUE A WIND CHILL ADVISORY AS A RESULT.

FORECAST EXPECTED TO REMAIN RATHER COMPLICATED THROUGH THURSDAY AS
COLD HIGH PRESSURE BECOMES DOMINATE AT THE SURFACE WHILE SERIES OF
UPPER LEVEL SYSTEMS MOVE ACROSS THE REGION. PERIODS OF LIGHT SNOW
OR FLURRIES POSSIBLE DURING THIS TIME WITH ANY CLOUDS SINCE
DENDRITIC LAYER IN PLACE IN LOWER LEVELS. BEST CHANCE FOR
MEASURABLE SNOW AFTER TONIGHT APPEARS TO BE OVER SOUTHERN PARTS
OF THE AREA MAINLY SOUTH OF OMAHA AS UPPER SYSTEM WORKS ACROSS
WEDNESDAY INTO THURSDAY MORNING. FORECAST BASED ON GFS WHICH KEEPS
UPPER LOW ON A MORE NORTHERLY TRACK THAN NAM. CLOUD COVER EXPECTED
TO BE MORE PREVELANT AS A RESULT AND SHOULD HELP KEEP TEMPERATURES
FROM DROPPING AS LOW AS THEY WOULD OTHERWISE WITH SURFACE HIGH
CENTERED OVER THE AREA.

IN THE EXTENDED PERIOD...MODERATING TEMPERATURES STILL LOOK GOOD
AS UPPER TROF SHIFTS EAST AND RIDGING DEVELOPS OVER THE WESTERN PLAINS.
HAVE CONTINUED TO HOLD BACK SOMEWHAT ON TEMPERATURES FROM GUIDANCE
DUE TO SNOW COVER AND LACK OF MORE SIGNIFICANT LOW LEVEL WESTERLY WINDS.
REMOP INDICATING ENSEMBLE MEAN WANTING TO MAINTAIN WESTERN RIDGE
AND EASTERN TROF BEYOND DAY 7.

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST TUESDAY FOR NEZ011-NEZ012-
     NEZ015-NEZ016-NEZ017-NEZ018-NEZ030-NEZ031-NEZ032-NEZ033-
     NEZ034-NEZ042-NEZ043-NEZ044-NEZ045-NEZ050-NEZ051-NEZ052-
     NEZ053.

IA...WIND CHILL ADVISORY UNTIL 10 AM CST TUESDAY FOR IAZ043-IAZ055-
     IAZ056-IAZ069.

&&

FOBERT
Hazardous weather outlook, Dec 5, 9:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CST MON DEC 5 2005

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>052-061100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
907 PM CST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
NEBRASKA...AND WEST CENTRAL IOWA

.DAY ONE...TONIGHT AND TUESDAY

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM TUESDAY MORNING FOR
NORTHEAST AND EAST CENTRAL NEBRASKA...AS WELL AS PORTIONS OF WEST
CENTRAL IOWA.

GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT...
WITH GUSTS GENERALLY FROM 25 TO 35 MPH. THIS WILL RESULT IN
DANGEROUS WIND CHILL INDICES FALLING TO AROUND 20 BELOW ZERO. THE
WINDS WILL EVENTUALLY DIMINISH AFTER MIDNIGHT TO AROUND 10 MPH AS A
COLD AIR MASS SETTLES INTO THE PLAINS.

HOWEVER...THE WIND CHILL INDICES ARE EXPECTED TO REMAIN QUITE COLD
AND RANGE FROM 10 TO 20 BELOW ZERO THROUGH TUESDAY MORNING...DESPITE
THE LIGHTER WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

IAZ079-080-090-091-061100-
FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-
907 PM CST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT...WITH
GUSTS GENERALLY FROM 15 TO 25 MPH. THIS WILL RESULT IN WIND CHILL
INDICES DROPPING TO AROUND 5 BELOW ZERO. THE WINDS WILL EVENTUALLY
DIMINISH AFTER DAWN TUESDAY MORNING TO AROUND 10 MPH AS A COLD AIR
MASS SETTLES INTO THE PLAINS.

MEANWHILE...A BAND OF LIGHT SNOW WILL DIMINISH THROUGH MIDNIGHT OVER
SOUTHWEST IOWA. TOTAL ACCUMULATIONS SHOULD GENERALLY BE AN INCH OR
TWO.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

NEZ053-065>068-078-088>093-061100-
CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-RICHARDSON-
SALINE-SARPY-SEWARD-
907 PM CST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA.

GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT...WITH
GUSTS GENERALLY FROM 20 TO 30 MPH. THIS WILL RESULT IN WIND CHILL
INDICES DROPPING TO AROUND 15 BELOW ZERO. THE WINDS WILL EVENTUALLY
DIMINISH AFTER DAWN TUESDAY MORNING TO AROUND 10 MPH AS A COLD AIR
MASS SETTLES INTO THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

DEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
December 5, 10:00 PM CST to December 6, 4:00 AM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
December 5, 10:00 PM CST to December 6, 4:00 AM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
December 5, 10:00 PM CST to December 6, 4:00 AM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482620, 5482621, 5482622.